Minnesota, 2010

High Wind in Minnesota, November 26 to 27, 2010

November 26 to 27, 2010 · NWS DLH · 1 event in 1 county or zone

Strong down-slope winds affected the Grand Marais and north shore area the night of November 26th. Power outages occurred from Lutsen through Grand Portage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong down-slope winds affected the Grand Marais and north shore area the night of November 26th. Power outages occurred from Lutsen through Grand Portage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 26, 11:46 PM CST, 11 minutes earlier.

Area forecast discussion, Nov 26, 11:46 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1146 PM CST FRI NOV 26 2010

.AVIATION.../06Z TAF ISSUANCE/

MOSTLY CLEAR SKIES ALONG AND WEST OF A KVMU TO KHYR LINE WILL
GRADUALLY BE OVERTAKEN BY MVFR CIGS FROM THE NORTH. EXPECT THE
MVFR CIGS TO CONTINUE THROUGH LATE SATURDAY MORNING. CLOUDS WILL BEGIN
TO SCATTER OVER ALL TERMINALS EXCEPT FOR INL IN THE EARLY
AFTERNOON. WINDS WILL BECOME LIGHT SOUTH AND SOUTHWEST BY DAYS END.

&&

.PREV DISCUSSION... /ISSUED 951 PM CST FRI NOV 26 2010/

UPDATE...FOR ZFP
EXTENDED MENTION OF FLURRIES TO ALL INLAND AREAS FOR THE REST OF
THE NIGHT. LOLVL MSTR AND CYC FLOW STILL SUFFICIENT TO SQUEEZE OUT
A FEW SNOW FLAKES WHEREVER A MORE SOLID CLD DECK PASSES OVER. NO
OTHR CHGS.

PREV DISCUSSION... /ISSUED 554 PM CST FRI NOV 26 2010/

AVIATION.../0Z TAF ISSUANCE/

BASICALLY MVFR CIGS THROUGHOUT TAF SITES EXCEPT FOR AN AREA OF
CLEAR SKIES FROM THE ND/MN/CANADA BORDER SOUTHEAST THROUGH BRD AND
INTO CENTRAL WI. SOME SNOW SHOWERS OVER NORTHEASTERN MN MAY
OCCASIONALLY DROP VISBYS TO IFR THROUGH 08Z. MVFR CIGS WILL
CONTINUE THROUGH SATURDAY AFTERNOON WHEN CLOUDS BEGIN TO SCT.

PREV DISCUSSION... /ISSUED 302 PM CST FRI NOV 26 2010/

DISCUSSION...
MAIN CONCERNS FOR THE SHORT TERM ARE LIGHT SCATTERED SNOW SHOWERS
THROUGH THIS EVENING...WARMER TEMPERATURES THIS WEEKEND...AND
ANOTHER CHANCE OF PRECIP MONDAY. COULD BE SOME RAIN/SNOW MIX...OR
FREEZING RAIN INTO NW WI EARLY MONDAY.

LARGE LOW PRESSURE SYSTEM THAT MOVED THROUGH 24 HOURS AGO IS
CURRENTLY MOVING INTO SRN QUEBEC AND WRAPPING SOME MID LEVEL
MOISTURE AND ENERGY AROUND THE BACK SIDE AND ALLOWING SOME SCATTERED
LIGHT SNOW SHOWERS TO CONTINUE...MAINLY ACROSS THE ARROWHEAD AND
INTO SECTIONS OF NORTHERN WI. LATEST VISIBLE SATELLITE IS INDICATING
THE SOLID STRATUS SHIELD IN PLACE MOST OF TODAY OVER THE
NORTHLAND...RESPONSIBLE FOR THE LIGHT SNOW...IS GRADUALLY ERODING
FROM N CTRL MN TO THE MN/WI BORDER SOUTH OF THE TWIN PORTS. DRY
AIR ALOFT WILL MIX DOWN...AND HIGH PRESSURE WILL BUILD INTO THE
CENTRAL US LATE TONIGHT AND TOMORROW...WHICH WILL SCOUR OUT THE
LOW CLOUDS AND END THE LIGHT SNOW BY MIDNIGHT FOR MOST LOCATIONS.

THERE STILL REMAINS A CHANCE OF SOME LIGHT LAKE EFFECT SNOW OVER
PARTS OF THE GOGEBIC RANGE IN ASHLAND AND IRON COUNTIES TONIGHT.
HOWEVER...CONFIDENCE IS LESS THIS AFTERNOON AS RECENT MODEL GUIDANCE
HAS BEEN TRENDING AWAY FROM THIS POTENTIAL. THE LOW LEVEL WIND
TRAJECTORIES HAVE BEEN SLOW TO BECOME NWLY...HOWEVER IT APPEARS
THE WINDS WILL EVENTUALLY VEER TO THE WEST AND NW OVER WRN LS
TONIGHT. THIS WILL ALLOW FOR A LONGER FETCH OVER THE 42 DEG LAKE
INTO THE SOUTH SHORE OF LS...AND INCREASE THE CHANCE FOR LIGHT
LES. WITH MDT LLVL CONVERGENCE AND MOISTURE...AROUND AN INCH OF
SNOW IN ASHLAND AND IRON COUNTIES TONIGHT IS POSSIBLE. HIGH
PRESSURE BEGINS TO BUILD IN TOMORROW...AND THE AVAILABLE LLVL
MOISTURE SHIFTS TO THE EAST WITH THE LOW...WHICH WILL END THE LES
PROCESSES BY EARLY/MID MORNING TOMORROW.

HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST BY SUNDAY WITH 850MB
TEMPS 2-4 DEG C ABOVE ZERO. THIS WILL KEEP CONDITIONS DRY THROUGH
THE WEEKEND WITH HIGHS ON SAT INTO THE 20S...AND MID TO UPPER 30S ON
SUN AND MON. LOWS IN THE TEENS AND 20S.

THE NEXT COLD SYSTEM MOVES IN ON MONDAY. THERE IS STILL SOME
DISAGREEMENT CONCERNING THE TIMING AND TRACK OF BOTH THE UPPER LOW
AND SFC LOW...SO BASICALLY KEPT THE SAME HIGH CHANCE POPS GOING
THROUGH THE DAY MON. ADDED SOME LIGHT FREEZING RAIN/RAIN MIX OVER
THE FAR SERN PARTS OF THE CWA IN NW WI. BELIEVE THE BEST CHANCE FOR
THE -ZR WILL BE EARLY MON MORNING WITH COLD SFC TEMPS AND WARM AIR
ALOFT FILTERING IN FROM THE SOUTH. KEPT THE RAIN/SNOW MIX FROM THE
NORTH SHORE DOWN TO HINCKLEY...AND ALL SNOW FURTHER WEST. MODEL
FORECAST PRECIP AMOUNTS ARE KIND OF ALL OVER THE PLACE...SO DID NOT
ADJUST QPF TOO MUCH. COULD BE A COUPLE INCHES OF SNOW ACCUM FROM
THIS STORM.

EXTENDED...MONDAY NIGHT THROUGH FRIDAY...
THIS PERIOD WILL BEGIN WITH A SHORTWAVE EMBEDDED IN A DEEP
LONGWAVE TROUGH MOVING IN FROM THE WEST. THE ECMWF WOULD SUPPORT
PERHAPS A BIT OF A MIX IN THE EASTERN HALF OF THE CWA AT THE START
OF THE PERIOD...BUT THE GFS IS GENERALLY SNOW. AMOUNTS DO NOT LOOK
PARTICULARLY HIGH BUT WILL START THE TREND OF GRADUALLY INCREASING
POPS. COOL AIR WILL SETTLE IN BY WEDNESDAY AS IT IS DRAWN DOWN
BEHIND IT. THE ECMWF IS SLOWER IN MOVING THIS SYSTEM OUT...WITH
THE GFS BEING MORE PROGRESSIVE. A FLATTER...MORE WESTERLY FLOW
WILL DEVELOP IN A COMPLEX UPPER LEVEL FLOW PATTERN TOWARD THE END
OF THE WORK WEEK...AS A SYSTEM STARTS TO DEVELOP IN THE ROCKIES
AND PLAINS. TEMPERATURES WILL LARGELY BE NEAR NORMAL THROUGHOUT
THE PERIOD. ALTHOUGH TUESDAY AND WEDNESDAY WILL BE BELOW NORMAL
FOR HIGHS.

&&

.POINT TEMPS/POPS...
DLH   6  22  15  36 /  20   0  10  10
INL   5  22  12  34 /  10  10  10  10
BRD   5  27  20  38 /  10   0   0  10
HYR   6  24  15  38 /  20  10   0  10
ASX  14  25  16  39 /  20  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 6 AM CST SATURDAY FOR LSZ121-140>148.

&&

SHORT TERM...04
EXTENDED....CLC
AVIATION...KK
Hazardous weather outlook, Nov 26, 3:25 PM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CST FRI NOV 26 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
325 PM CST FRI NOV 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF LIGHT LAKE EFFECT SNOW OVER THE GOGEBIC RANGE
IN ASHLAND AND IRON COUNTIES IN NORTHWEST WISCONSIN TONIGHT.
ACCUMULATIONS ARE EXPECTED TO BE LIGHT...A COUPLE INCHES AT MOST.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT STORM SYSTEM MOVES IN ON MONDAY. RAIN...RAIN SNOW
MIX...AND FREEZING RAIN ARE POSSIBLE ACROSS NORTHWEST WISCONSIN
EARLY ON MONDAY. AREAS FURTHER WEST INTO NORTHEAST MINNESOTA ARE
EXPECTED TO ONLY SEE SNOW WITH THIS SYSTEM. RAIN AND SNOW AMOUNTS
ARE STILL UNCERTAIN AT THE MOMENT...BUT CONFIDENCE IS INCREASING
IN SEEING AT LEAST A COUPLE INCHES OF SNOW IN THE NORTHLAND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-271130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
325 PM CST FRI NOV 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS AND HAZARDOUS WAVES WILL AFFECT ALL OF THE NEAR SHORE
WATERS OF LAKE SUPERIOR THROUGH TONIGHT AND INTO EARLY TOMORROW
MORNING. SEE THE LATEST NEAR SHORE WATERS FORECAST AND MARINE
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Cook

When
November 26, 11:57 PM CST to November 27, 12:57 AM CST
Where
Southern Cook forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268838.